Alert archive / Texas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 24, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 20, 2011, 3:24 AM CDT for Pecos County, Terrell County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2011, 3:24 AM CDT (08:24 UTC)
- Expired
- May 20, 2011, 4:30 AM CDT
- In force
- 66 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Pecos County, TX, Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 148 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 8.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 3474 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
076
WUUS54 KMAF 200824
SVRMAF
TXC371-443-200930-
/O.NEW.KMAF.SV.W.0024.110520T0824Z-110520T0930Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
324 AM CDT FRI MAY 20 2011
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN PECOS COUNTY IN SOUTHWEST TEXAS...
NORTHERN TERRELL COUNTY IN SOUTHWEST TEXAS...
* UNTIL 430 AM CDT
* AT 318 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 19
MILES WEST OF SHEFFIELD...MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
SHEFFIELD...
IRAAN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FRIDAY
MORNING FOR WEST TEXAS.
&&
LAT...LON 3050 10167 3047 10169 3042 10174 3040 10169
3035 10170 3020 10243 3100 10211 3098 10196
3092 10188 3089 10188 3088 10186 3080 10183
3076 10183 3066 10177 3065 10170 3062 10165
TIME...MOT...LOC 0823Z 268DEG 19KT 3064 10210
$$1 follow-up statement
996
WWUS54 KMAF 200842
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
342 AM CDT FRI MAY 20 2011
TXC371-443-200930-
/O.CON.KMAF.SV.W.0024.000000T0000Z-110520T0930Z/
PECOS TX-TERRELL TX-
342 AM CDT FRI MAY 20 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR NORTHERN TERRELL AND EASTERN PECOS COUNTIES...
AT 337 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STRONGEST PART
OF THE STORM WAS LOCATED 17 MILES NORTHWEST OF THE TERRELL GAS
PLANT...OR ABOUT 19 MILES SOUTHWEST OF SHEFFIELD...MOVING EAST AT 20
MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FRIDAY
MORNING FOR WEST TEXAS.
&&
LAT...LON 3050 10167 3047 10169 3042 10174 3040 10169
3035 10170 3020 10243 3100 10211 3098 10196
3092 10188 3089 10188 3088 10186 3080 10183
3076 10183 3066 10177 3065 10170 3062 10165
TIME...MOT...LOC 0842Z 268DEG 19KT 3053 10204
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 12:47 AM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, May 20, 12:47 AM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1247 AM CDT FRI MAY 20 2011
.DISCUSSION...
&&
.AVIATION...
LINE OF STORMS CONTINUE TO DEVELOP ACROSS PERMIAN BASIN. HAVE
INCLUDED TEMPO TSRA FOR MAF THROUGH 08Z. ONCE THIS MOVES EAST WILL
HAVE VFR CONDITIONS WITH A BRISK WEST WIND.
&&
.PREV DISCUSSION... /ISSUED 1229 AM CDT FRI MAY 20 2011/
UPDATE...
QUICK UPDATE FOR SEVERE THUNDERSTORM WATCH 311.
DISCUSSION...
THUNDERSTORMS ARE RAPIDLY DEVELOPING ALONG A COLD FRONT/DRYLINE
LATE TONIGHT FROM NEAR GAIL SOUTHWEST THROUGH MARTIN COUNTY.
ACTIVITY IS ALSO BEING OBSERVED ALOFT ACROSS PORTIONS OF MIDLAND
AND ECTOR COUNTY. AS STRONG LOW LEVEL MOISTURE ADVECTION AND
CONVERGENCE CONTINUES ALONG THE BOUNDARIES...ADDITIONAL
THUNDERSTORMS ARE EXPECTED TO DEVELOP SOUTHWESTWARD THROUGH THE
PERMIAN BASIN. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR
BORDEN...SCURRY...MARTIN...HOWARD...GLASSCOCK...AND MITCHELL
COUNTIES UNTIL 600 AM CDT THIS MORNING. THE ZONES WILL BE SENT
SHORTLY.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 10 AM TO 8 PM MDT FRIDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WATCH FROM 9 AM MDT FRIDAY THROUGH FRIDAY EVENING FOR
THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...RED FLAG WARNING FROM 11 AM CDT /10 AM MDT/ THIS MORNING TO 9 PM
CDT /8 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
ANDREWS...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
MITCHELL...PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS
PECOS...SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...
WARD...WINKLER.
HIGH WIND WATCH FROM 9 AM MDT FRIDAY THROUGH FRIDAY EVENING FOR
THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.
&&Hazardous weather outlook, May 19, 7:23 PM CDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 723 PM CDT THU MAY 19 2011 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-210030- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 723 PM CDT THU MAY 19 2011 /623 PM MDT THU MAY 19 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE WESTERN LOW ROLLING PLAINS...PERMIAN BASIN AND THE LOWER TRANS PECOS REGION TONIGHT...ESPECIALLY ALONG AND EAST OF A GAIL...BIG SPRING... MCCAMEY...SANDERSON LINE. SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS...IN ADDITION TO FREQUENT LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO AFFECT THE SOUTHEAST NEW MEXICO PLAINS AND MUCH OF WEST TEXAS AGAIN FRIDAY AFTERNOON AND EVENING. A RED FLAG WARNING IS IN EFFECT FOR THESE LOCATIONS FRIDAY AFTERNOON AND EVENING. STRONG WESTERLY WINDS OF 35 TO 45 MPH...WITH A FEW GUSTS TO 60 MPH ARE POSSIBLE IN THE GUADALUPE MOUNTAINS AGAIN FRIDAY. A HIGH WIND WATCH IS IN EFFECT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED ACROSS PORTIONS OF THE EASTERN PERMIAN BASIN AND THE LOWER TRANS PECOS REGION LATER THIS EVENING OR TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 20, 1:16 AM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 116 AM CDT FRI MAY 20 2011 TXZ051-052-062-200645- HOWARD-MARTIN-MIDLAND- 116 AM CDT FRI MAY 20 2011 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTHERN MIDLAND...SOUTHERN MARTIN AND WESTERN HOWARD COUNTIES UNTIL 145 AM CDT... STRONG THUNDERSTORMS WERE LOCATED 7 MILES NORTH OF MIDLAND AND OVER THE CITY OF MIDLAND AT 115 AM CDT...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS NEAR 50 MPH CAN BE EXPECTED WITH THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FRIDAY MORNING FOR WEST TEXAS. &&
Special weather statement, May 20, 1:26 AM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 126 AM CDT FRI MAY 20 2011 TXZ047-048-052-053-200700- HOWARD-MITCHELL-SCURRY-BORDEN- 126 AM CDT FRI MAY 20 2011 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTHERN HOWARD...NORTHWESTERN MITCHELL...SOUTHEASTERN BORDEN AND WESTERN SCURRY COUNTIES UNTIL 200 AM CDT... A STRONG THUNDERSTORMS WERE LOCATED 6 MILES NORTH OF LAKE J.B. THOMAS...2 MILES NORTHEAST OF LUTHER...AND 2 MILES SOUTHWEST OF FAIRVIEW AT 125 AM CDT...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS NEAR 50 MPH CAN BE EXPECTED WITH THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FRIDAY MORNING FOR WEST TEXAS. &&
Special weather statement, May 20, 2:04 AM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 204 AM CDT FRI MAY 20 2011 TXZ052-053-200745- HOWARD-MITCHELL- 204 AM CDT FRI MAY 20 2011 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTHEASTERN HOWARD AND NORTHWESTERN MITCHELL COUNTIES UNTIL 245 AM CDT... A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF CUTHBERT AT 203 AM CDT...MOVING NORTHEAST AT 30 MPH. THIS STORM MAY STRENGTHEN OVER THE NEXT HALF HOUR. THIS STORM MAY PASS NEAR WESTBROOK. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FRIDAY MORNING FOR WEST TEXAS. &&
Special weather statement, May 20, 2:11 AM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 211 AM CDT FRI MAY 20 2011 TXZ069-200800- UPTON- 211 AM CDT FRI MAY 20 2011 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING UPTON COUNTY UNTIL 300 AM CDT... A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST OF RANKIN AT 211 AM CDT...MOVING NORTHEAST AT 30 MPH. THIS STORM MAY STRENGTHEN OVER THE NEXT HALF HOUR. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FRIDAY MORNING FOR WEST TEXAS. &&
Special weather statement, May 20, 2:17 AM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 217 AM CDT FRI MAY 20 2011 TXZ062-200800- MIDLAND- 217 AM CDT FRI MAY 20 2011 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING MIDLAND COUNTY UNTIL 300 AM CDT... A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST OF COTTON FLAT AT 217 AM CDT...MOVING NORTHEAST AT 30 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FRIDAY MORNING FOR WEST TEXAS. &&
Special weather statement, May 20, 3:19 AM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 319 AM CDT FRI MAY 20 2011 TXZ062-063-069-070-200900- GLASSCOCK-MIDLAND-REAGAN-UPTON- 319 AM CDT FRI MAY 20 2011 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING GLASSCOCK...NORTHEASTERN UPTON...NORTHWESTERN REAGAN AND SOUTHEASTERN MIDLAND COUNTIES UNTIL 400 AM CDT... A STRONG THUNDERSTORM WAS LOCATED 11 MILES NORTH OF BIGBY CORNER AT 319 AM CDT...MOVING EAST AT 40 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FRIDAY MORNING FOR WEST TEXAS. &&
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 11:43 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin | 62 min |
| May 20, 12:16 AM CDT | Severe Thunderstorm Warning | MAF | Martin | 29 min |
| May 20, 12:37 AM CDT | Severe Thunderstorm Warning | MAF | Borden, Howard | 53 min |
| May 20, 1:28 AM CDT | Severe Thunderstorm Warning | MAF | Martin, Midland | 32 min |
| May 20, 1:38 AM CDT | Severe Thunderstorm Warning | MAF | Borden, Howard, Mitchell, Scurry | 52 min |
| May 20, 2:12 AM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 63 min |
| May 20, 2:23 AM CDT | Severe Thunderstorm Warning | MAF | Midland | 67 min |
| May 20, 2:27 AM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 63 min |
| May 20, 5:01 AM CDT | High Wind Warning | MAF | 9 hr | |
| May 20, 2:29 PM CDT | Red Flag Warning | MAF | 31 hr | |
| May 20, 2:29 PM CDT | Red Flag Warning | MAF | 55 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.